Minnesota, 2020Strong Wind in Minnesota, May 20, 2020
May 20, 2020 · NWS DLH · 1 event in 1 county or zone
A canoe with three people aboard capsized on Tuscarora Lake within the Boundary Waters Canoe Area Wilderness at around 2PM the afternoon of the 20th. Two of the three occupants were able to reach an island and were rescued, but the third was unable to reach the island and was found deceased on the water.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A canoe with three people aboard capsized on Tuscarora Lake within the Boundary Waters Canoe Area Wilderness at around 2PM the afternoon of the 20th. Two of the three occupants were able to reach an island and were rescued, but the third was unable to reach the island and was found deceased on the water.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 20, 12:18 PM CST, 27 minutes earlier.
Area forecast discussion, May 20, 12:18 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
118 PM CDT Wed May 20 2020
.SHORT TERM...(Today through Thursday)
Issued at 425 AM CDT Wed May 20 2020
The weather is pretty uneventful this morning aside from a broad
stratus deck that continues to move into the region from the
south. The stratus are due to low level warm air advection and
will likely stick around for a good chunk of the morning before
daytime heating largely mixes them out, though a transition into
mostly scattered afternoon cumulus clouds is possible, as NAM
sounding profiles suggest a well-mixed inverted V profile by
afternoon with perhaps just enough low-level moisture remaining to
keep a few clouds around. Otherwise, expect sunshine to
eventually prevail with surface high pressure in place to the east
and an upper level omega block pattern with a broad ridge over
central North America. Southerly to southeasterly flow away from
Lake Superior will promote another warm day with highs in the 70s
to perhaps low 80s. Cooler temperatures are expected near Lake
Superior with east to northeasterly flow.
The surface high will be slow to move east, so southerly flow and
warm temperatures will continue to persist into Thursday with dry
conditions. Some clouds may begin to encroach upon southwestern
parts of the region as upper level waves move in from the south,
but sunshine should generally prevail with widespread highs in the
70s.
.LONG TERM...(Thursday night through Tuesday)
Issued at 425 AM CDT Wed May 20 2020
Chances for showers and thunderstorms return late Thursday night
into Friday as a series of shortwaves move through and warm low-
level southerly flow brings increasing moisture and instability
into the region. Western portions of the region will have the best
chance for seeing some showers or thunderstorms Friday, with
progressive eastward movement expected Friday night into Saturday.
A surface low will pass through the Dakotas and into Ontario
Saturday night into Sunday with an accompanying occluded front
moving through from west to east during the day Sunday into Sunday
night, leading to continued shower and thunderstorm chances.
The best chance for any stronger thunderstorms will be Sunday
afternoon into overnight as a southwesterly low level jet
strengthens ahead of the accompanying occluded front and upper
level trough.
Scattered shower and thunderstorm chances will continue into the
early part of next week with upper level disturbances passing
through and a continuing warm air mass with south to southwesterly
flow. Highs in the 70s are anticipated with some cooler
temperatures near Lake Superior.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 115 PM CDT Wed May 20 2020
Morning stratus has cleared across northeast Minnesota and
northwest Wisconsin, and VFR conditions will prevail through the
afternoon and evening. MVFR stratus may develop again near
KBRD/KDLH tonight into Thursday morning. Otherwise VFR conditions
are forecast elsewhere.
&&
.MARINE...
Issued at 115 PM CDT Wed May 20 2020
Fairly quiet marine weather is expected for the next 48 hours.
East to northeasterly flow will continue with high pressure to the
east, and while winds and gusts will generally remain at or below
10 kt, there may be some occasional gusts to 15 kt this afternoon
and Thursday afternoon, especially near the head of Lake Superior.
Wave heights will generally be under 2 ft, with occasional waves
as high as 3 ft near the head of Lake Superior. Patchy fog may be
possible tonight into Thursday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 69 46 70 50 / 0 0 0 0
INL 81 54 79 54 / 0 0 0 10
BRD 76 54 73 56 / 0 0 0 10
HYR 80 50 76 54 / 0 0 0 0
ASX 73 47 75 52 / 0 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...JDS
LONG TERM...JDS
AVIATION...PA
MARINE...JDS/PA
Hazardous weather outlook, May 20, 8:58 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
958 AM CDT Wed May 20 2020
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-211500-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
958 AM CDT Wed May 20 2020
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Several rounds of scattered thunderstorms are possible Friday
through Monday. Severe weather is not anticipated at this time.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation is not anticipated today or tonight.
LSZ121-140>148-211500-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
958 AM CDT Wed May 20 2020
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Several rounds of scattered thunderstorms are possible Friday
through Monday. Severe weather is not anticipated at this time.
PA
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Strong Wind, Northern Cook / Northern Lake
- When
- May 20, 12:45 PM CST to 1:15 PM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Measured
- 17 kt (20 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
A canoe with three people aboard capsized on Tuscarora Lake within the Boundary Waters Canoe Area Wilderness at around 2PM the afternoon of the 20th. Winds at the time were from the south and gusting to 15 to 20 mph. Water temperatures were also extremely cold. All three occupants were wearing life jackets and two were able to reach a nearby island. The third did not and was found floating on the lake a short time later. The cause of death was listed as hypothermia and drowning.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, May 20, 2020$100 million · 3 in hail · 9 events
- Tornado and Hail in Montana, May 20, 2020$737,000 · EF0 · 49 events
- Flash Flooding and Flood in South Carolina, May 20 to 21, 2020$211,000 · 3 events
- Tornado and Hail in South Carolina, May 20, 2020EF1 · 10 events
- Flooding in Ohio, May 20 to 23, 2020$34,000 · 8 events
- Flash Flooding and Flooding in West Virginia, May 20 to 22, 2020$35,000 · 7 events
- Damaging Winds in Florida, May 20 to 24, 2020$25,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in Montana, May 20, 20202.5 in hail · 21 events
- Damaging Wind in Colorado, May 20, 2020$15,000 · 70 kt wind · 1 event
- Tornadoes and Hail in Colorado, May 20, 2020EF0 · 8 events
- Hail in Wyoming, May 20, 20202 in hail · 7 events
- Flash Flooding and Hail in Louisiana, May 20, 20201.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889249.